Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 178, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 9, 2005, 4:57 PM MDT for San Miguel County, New Mexico. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2005, 4:57 PM MDT (22:57 UTC)
- Expired
- Jul 9, 2005, 6:04 PM MDT
- In force
- 67 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 118 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2820 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 092257 SVRABQ NMC047-100000- /O.NEW.KABQ.SV.W.0178.050709T2257Z-050710T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 457 PM MDT SAT JUL 9 2005 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO * UNTIL 600 PM MDT * AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL SEVERE THUNDERSTORMS OVER EASTERN SAN MIGUEL COUNTY JUST NORTH AND WEST OF CONCHAS LAKE. BOTH STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND GUSTY WINDS NEAR 60 MPH. ONE STORM IS LOCATED NEAR VARIADERO...OR ABOUT 12 MILES WEST OF CONCHAS LAKE. THE OTHER STORM WAS ABOUT 15 MILES NORTH OF CONCHAS LAKE. BOTH ARE MOVING SLOWLY EAST AT ABOUT 10 MPH. * LOCATIONS IMPACTED INCLUDE... CONCHAS LAKE... RURAL AREAS OF EASTERN SAN MIGUEL COUNTY... HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY. LAT...LON 3575 10431 3525 10478 3529 10385 3576 10398 $$ 03
2 follow-up statements
000 WWUS55 KABQ 092341 SVSABQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 538 PM MDT SAT JUL 9 2005 NMC047-100000- /O.CON.KABQ.SV.W.0178.000000T0000Z-050710T0000Z/ SAN MIGUEL- 538 PM MDT SAT JUL 9 2005 ...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN SAN MIGUEL COUNTY UNTIL 600 PM MDT... AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH MAINLY SOUTH OF CONCHAS LAKE. STORMS TO THE NORTHEAST OF CONCHAS LAKE WERE WEAKENING BUT STILL CAPABLE OF PRODUCING BRIEF HEAVY RAIN. HAIL WAS ESTIMATED AT NEAR ONE INCH DIAMETER FROM RADAR DATA WHEN THESE STORMS WERE AT THEIR PEAK OVER RURAL AREAS OF SAN MIGUEL COUNTY. THE STORMS WILL BE MOVING SLOWLY EAST AND SOUTHEAST THROUGH 6 PM. LAT...LON 3575 10431 3525 10478 3529 10385 3576 10398 $$
000 WWUS55 KABQ 100004 SVSABQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 601 PM MDT SAT JUL 9 2005 NMC047-100011- /O.EXP.KABQ.SV.W.0178.000000T0000Z-050710T0000Z/ SAN MIGUEL- 601 PM MDT SAT JUL 9 2005 ...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR EASTERN SAN MIGUEL COUNTY AT 600 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORMS OVER EASTERN SAN MIGUEL BORTH NORTHEAST AND SOUTH OF CONCHAS LAKE HAD WEAKENED AND WERE NO LONGER SEVERE...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A LINE OF STORMS WITH GUSTY WINDS OF 35 TO 45 MPH...AND BURSTS OF SMALL HAIL WILL CONTINUE TO MOVE EAST TOWARDS FAR EASTERN SAN MIGUEL COUNTY APPROACH TUCUMCARI...UTE LAKE AND LOGAN FROM THE NORTHWEST BETWEEN 630 PM AND 730 PM. POCKETS OF HEAVY RAIN WILL JOIN THESE EASTWARD MOVING STORMS THROUGH 9 PM. LAT...LON 3575 10431 3525 10478 3529 10385 3576 10398 $$ 03
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:53 PM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 9, 1:53 PM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 153 PM MDT SAT JUL 9 2005 .DISCUSSION...THUNDERSTORM CHANCES CONTINUE TO BE THE MAIN CHALLENGE. STORMS FIRING UP ONCE AGAIN THIS AFTERNOON ALONG/EAST OF CENTRAL MOUNTAIN CHAIN AND OVER THE SOUTHWEST. DRY PUNCH...EVIDENT ON WATER VAPOR SATELLITE AND IN METARS...INHIBITING ACTIVITY IN THE NW. DRIER AIR SHOULD LEAD TO EVEN BETTER RADIATIONAL COOLING THAN LAST NIGHT SO HAVE GONE WITH LOWER MET TEMPS THERE. IN THE NORTHEAST...EXPECT STORMS TO HAVE DIFFICULTY MOVING EAST ONTO PLAINS AS LOW LEVEL MOISTURE MUCH LESS THAN FRIDAY. HOWEVER IN THE SOUTHEAST...WHERE SE TAP SHOULD PROVIDE FOCUS DURING THE EVENING HOURS...MORE COVERAGE ORGANIZATION COULD OCCUR. ALTHOUGH WIND SPEEDS WEAK...DIRECTIONAL SHEAR AND INSTABILITY MAY BE SUFFICIENT FOR A STORM OR TWO TO BECOME SEVERE WITH LARGE HAIL/DAMAGING WINDS. HIGH PRESSURE OVER WRN NM STRENGTHENS SLIGHTLY SUNDAY...ALL BUT SHUTTING DOWN CONVECTION THERE. LOW LEVEL SE FLOW/RESIDUAL MOISTURE SHOULD BE SUFFICIENT TO SPAWN ISOLD STORMS IN THE EAST THOUGH. MODELS CONTINUE TO INDICATE THE HIGH WILL BUILD OVER THE INTERMOUNTAIN WEST EARLY THIS COMING WORK WEEK...ALTHOUGH NOW FARTHER WEST THAN PREVIOUS RUNS SHOWED. THIS WOULD PUT NM IN ENE FLOW ALOFT AND ESE FLOW AT THE SURFACE...FAVORING DAILY CONVECTIVE INITIATION OVER THE EAST SLOPES...MOVING WEST INTO THE RIO GRANDE VALLEY. WESTERN SECTIONS WOULD EVENTUALLY GET IN ON THE ACT AS MOISTURE BECOMES RECYCLED. HOWEVER...NORTHEASTERN PLAINS BECOME CAPPED AS HIGH MIGRATES EAST INTO CENTRAL ROCKIES AND 500 MB TEMPS SWELL TO -5C. TIGHTENED DIURNAL TEMPERATURE RANGE WEST/CENTRAL MIDWEEK DURING BEST CHANCES FOR PRECIPITATION...KD && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 56 98 55 98 / 0 0 0 0 GALLUP.......................... 46 93 47 94 / 0 0 0 0 GRANTS.......................... 46 94 49 93 / 0 0 0 0 GLENWOOD........................ 53 99 54 99 / 0 0 0 0 CHAMA........................... 43 87 44 84 / 10 0 0 10 LOS ALAMOS...................... 53 93 54 90 / 10 0 0 10 RED RIVER....................... 38 81 42 77 / 20 20 10 20 TAOS............................ 47 91 48 87 / 20 0 0 20 SANTA FE........................ 52 92 53 90 / 20 0 0 20 SANTA FE AIRPORT................ 53 95 55 93 / 20 0 0 10 ESPANOLA........................ 52 98 54 96 / 10 0 0 10 ALBUQUERQUE HEIGHTS............. 63 97 67 97 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 56 98 62 99 / 0 0 0 0 ALBUQUERQUE FOOTHILLS........... 57 95 63 94 / 10 0 0 10 ALBUQUERQUE WEST MESA........... 57 97 64 97 / 0 0 0 0 SOCORRO......................... 54 100 62 99 / 10 0 0 0 SANDIA PARK/CEDAR CREST......... 51 88 59 87 / 20 10 10 10 MORIARTY/ESTANCIA............... 51 93 56 92 / 20 10 10 10 CARRIZOZO....................... 60 99 57 96 / 10 0 0 0 RUIDOSO......................... 54 87 54 87 / 20 20 10 10 RATON........................... 52 90 51 86 / 20 20 20 20 LAS VEGAS....................... 51 89 51 86 / 20 20 20 20 ROY............................. 57 88 58 88 / 30 10 20 20 CLAYTON......................... 60 89 62 88 / 20 10 10 20 SANTA ROSA...................... 55 97 62 96 / 30 10 20 20 TUCUMCARI....................... 66 95 66 94 / 30 20 10 10 FORT SUMNER..................... 59 98 65 97 / 40 20 10 20 CLOVIS.......................... 65 94 65 94 / 40 20 10 10 PORTALES........................ 65 96 66 95 / 40 20 10 10 ROSWELL......................... 68 98 69 97 / 40 20 10 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 19
Hazardous weather outlook, Jul 9, 6:00 AM MDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SAT JUL 9 2005 NMZ001>021-026-101200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MDT SAT JUL 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THOUGH A BIT LOWER A RISK THAN ON FRIDAY...THERE IS AGAIN A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS PORTIONS OF THE EASTERN PLAINS...NEAR AND EAST OF A LINE FROM RATON TO SANTA ROSA TO ROSWELL. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... THERE IS NO SIGNIFICANT RISK OF ORGANIZED SEVERE THUNDERSTORM ACTIVITY...BUT A FEW STRONG STORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE EASTERN PLAINS SUNDAY AND MONDAY AND NEARLY ANYWHERE IN NORTH AND CENTRAL NEW MEXICO THEREAFTER. WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AFTERNOON AND EVENING NEAR AND EAST OF A LINE FROM RATON TO SANTA ROSA TO ROSWELL. 43
In the hours before
Special weather statement, Jul 9, 1:45 PM MDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 145 PM MDT SAT JUL 9 2005 NMZ005-092100- NORTHEAST HIGHLANDS- 145 PM MDT SAT JUL 9 2005 ...STRONG THUNDERSTORMS FORMING OVER NORTHEAST NEW MEXICO BETWEEN RATON AND LAS VEGAS... AT 145 PM...NATIONAL WEATHER SERVICE WEATHER RADAR SHOWED STRONG BUT ISOLATED THUNDERSTORMS FORMING BETWEEN RATON AND LAS VEGAS. THESE STORMS ARE ALREADY MORE ACTIVE THAN ON FRIDAY AFTERNOON AND WILL CAPABLE OF QUICKLY PRODUCING BURSTS OF HEAVY RAIN AND SMALL HAIL UP TO DIME SIZE IN DIAMETER. SOME OF THE STORMS MAY BEGIN TO IMPACT OR CROSS WEST TO EAST OVER INTERSTATE 25 AS EARLY AS 215 PM. A STORM NEAR LAS VEGAS MAY REACH INTERSTATE 25 FIRST AT NEAR MILE MARKERS 350 TO 355. OTHER STORMS WILL BE NEAR WATROUS AND WAGON MOUND THROUGH 3 PM. A MORE ACTIVE OR INTENSE STORM MAY PELT THE RATON PORT OF ENTRY AT THE INTERSTATE 25 COLORADO BORDER WITH COPIOUS SMALL HAIL BETWEEN 2 PM AND 3 PM. REMAIN ALERT FOR FAST DEVELOPING STORMS AND CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS OR POSSIBLE FIRST SEVERE WEATHER WARNINGS BEFORE 3 PM. 03
Special weather statement, Jul 9, 3:05 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 305 PM MDT SAT JUL 9 2005 NMZ005-092215- NORTHEAST HIGHLANDS- 305 PM MDT SAT JUL 9 2005 ...A FEW STRONG THUNDERSTORMS WILL CONTINUE OVER NORTHEAST NEW MEXICO BETWEEN RATON AND LAS VEGAS... AT 3 PM...NATIONAL WEATHER SERVICE WEATHER RADAR SHOWED STRONG BUT ISOLATED THUNDERSTORMS MOVING EAST OVER THE INTERSTATE 25 CORRIDOR BETWEEN RATON AND LAS VEGAS. THESE STORMS ARE ALREADY MORE ACTIVE THAN ON FRIDAY AFTERNOON AND WILL BE CAPABLE OF QUICKLY PRODUCING STRONG WINDS OF 35 TO 45 MPH WITH BURSTS OF HEAVY RAIN AND SMALL HAIL UP TO DIME SIZE IN DIAMETER OR LARGER IN SOME INSTANCES. A STORM SOUTHWEST OF RATON PRODUCED A GUST OF 40 MPH AND SMALL ONE HALF INCH HAIL WAS LIKELY AROUND 250 PM ALONG HIGHWAY 64 ABOUT 15 MILES SOUTH WEST OF RATON. BETWEEN 3 PM AND 340 PM...THIS STORM WILL BE MOVING EAST OVER INTERSTATE 25 NEAR THE MAXWELL REST AREA AT MILE MARKER 435. THE STRONGEST STORMS WILL BE LOCATED MAINLY EAST OF INTERSTATE 25 AFTER 330 PM MOVING OVER OPEN RANGELANDS AND RURAL AREAS OF EASTERN COLFAX AND MORA COUNTIES AND INTO CENTRAL SAN MIGUEL COUNTY BETWEEN 330 PM AND 5 PM.. REMAIN ALERT FOR FAST DEVELOPING STORMS AND CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS OR POSSIBLE SEVERE WEATHER WARNINGS. 03
Special weather statement, Jul 9, 3:50 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 350 PM MDT SAT JUL 9 2005 NMZ005-012-092315- CONCHAS LAKE/GUADALUPE COUNTY-NORTHEAST HIGHLANDS- 350 PM MDT SAT JUL 9 2005 ...A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS WILL MOVE CLOSE TO CONCHAS LAKE BETWEEN 430 PM AND 530 PM... AT 350 PM...NATIONAL WEATHER SERVICE WEATHER RADAR SHOWED STRONG BUT ISOLATED THUNDERSTORMS MOVING EAST OVER CENTRAL SAN MIGUEL COUNTY WITH A GUST FRONT OR WIND SHIFT OF 30 TO 35 MPH WHICH MAY CROSS OVER THE CONCHAS LAKE AREAS BETWEEN 430 PM AND 530 PM. BOATERS ON CONCHAS LAKE SHOULD REMAIN ALERT TO THESE THUNDERSTORMS APPROACHING FROM THE NORTHWEST. OTHER LESS INTENSE STORMS WILL BE MOVING EAST INTO WESTERN UNION AND ACROSS HARDING COUNTY BETWEEN 4 PM AND 6 PM. NMZ016-018-019-092315- CHAVES COUNTY PLAINS-DE BACA COUNTY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 350 PM MDT SAT JUL 9 2005 ...GUSTY WINDS AND PERIODS OF SMALL HAIL POSSIBLE ALONG HIGHWAY 285 BETWEEN VAUGHN AND ROSWELL... SEVERAL STRONG THUNDERSTORMS WILL BE LOCATED ALONG HIGHWAY 285 THROUGH 530 PM. THESE STORMS WILL BE MAINLY NEAR RAMON AND THE MESA REST STOP OR ABOUT 30 TO 40 MILES NORTHWEST OF ROSWELL. REMAIN ALERT TO GUSTY WINDS OF 35 TO 45 MPH WITH BURSTS OF HEAVY RAIN AND SMALL HAIL TO NEAR DIME SIZE. 03
Special weather statement, Jul 9, 4:45 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 445 PM MDT SAT JUL 9 2005 NMZ006-012-013-018-092345- CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-HARDING COUNTY- QUAY COUNTY- 445 PM MDT SAT JUL 9 2005 ...SEVERAL STRONG THUNDERSTORMS WITH GUSTY WINDS WILL MOVE CLOSE TO CONCHAS LAKE AND NEAR SANTA ROSA THROUGH 6 PM... AT 445 PM...NATIONAL WEATHER SERVICE WEATHER RADAR SHOWED STRONG BUT ISOLATED THUNDERSTORMS MOVING EAST OVER EASTERN SAN MIGUEL COUNTY NORTH AND WEST OF CONCHAS LAKE. OTHER STRONG THUNDERSTORMS WERE LOCATED JUST SOUTH AND NORTHWEST OF SANTA ROSA. ALL THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO 50 MPH WITH BURSTS OF HEAVY RAIN AND HAIL TO NEAR DIME SIZE OR BRIEFLY LARGER. BOATERS ON CONCHAS LAKE SHOULD STAY READY TO SEEK ON SHORE SAFETY. LISTEN FOR POSSIBLE SEVERE THUNDERSTORM WARNINGS NEAR SANTA ROSA AND CONCHAS LAKE. 03
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:13 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 64 min |
| Jul 8, 6:39 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 66 min |
| Jul 8, 7:05 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay | 59 min |
| Jul 8, 7:55 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 66 min |
| Jul 8, 9:12 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 33 min |
| Jul 8, 9:46 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 44 min |
| Jul 9, 5:00 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 60 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.